Alert archive / Minnesota / Freeze Warnings in 2024
Freeze Warning 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at Apr 20, 2024, 2:06 PM CDT for 27 counties in Minnesota; 6 counties in Wisconsin. It took effect at Apr 21, 2024, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2024, 2:06 PM CDT (19:06 UTC)
- In effect from
- Apr 21, 2024, 12:00 AM CDT
- Expired
- Apr 21, 2024, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
All 33 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 34 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WWUS73 KMPX 201906 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 206 PM CDT Sat Apr 20 2024 MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-210315- /O.NEW.KMPX.FZ.W.0003.240421T0500Z-240421T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- Including the cities of Blaine, Olivia, Redwood Falls, Owatonna, River Falls, Hutchinson, Litchfield, New Ulm, Chanhassen, Chaska, Gaylord, Madison, Hastings, Eau Claire, Fairmont, Shakopee, Le Sueur, Red Wing, Waseca, Monticello, Durand, Albert Lea, Stillwater, St James, Victoria, Faribault, Willmar, Hudson, St Peter, Menomonie, Blue Earth, Mankato, Granite Falls, Montevideo, and Chippewa Falls 206 PM CDT Sat Apr 20 2024 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota and west central Wisconsin. * WHEN...From midnight tonight to 8 AM CDT Sunday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ060-062-210315- /O.NEW.KMPX.FR.Y.0001.240421T0500Z-240421T1300Z/ Hennepin-Ramsey- Including the cities of Minneapolis and St Paul 206 PM CDT Sat Apr 20 2024 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SUNDAY... * WHAT...Temperatures of 32 to 35 will result in frost formation. * WHERE...Hennepin and Ramsey Counties. * WHEN...From midnight tonight to 8 AM CDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Borghoff
3 follow-up statements
502 WWUS73 KMPX 210258 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 958 PM CDT Sat Apr 20 2024 MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-211300- /O.CON.KMPX.FZ.W.0003.240421T0500Z-240421T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- Including the cities of Menomonie, Olivia, Chanhassen, Owatonna, Mankato, Durand, New Ulm, Montevideo, Eau Claire, Gaylord, Hudson, St Peter, Red Wing, St James, Litchfield, Faribault, Hutchinson, Redwood Falls, Albert Lea, Granite Falls, Chippewa Falls, Le Sueur, Madison, Blue Earth, Blaine, Waseca, Fairmont, Chaska, Victoria, Stillwater, River Falls, Willmar, Hastings, Monticello, and Shakopee 958 PM CDT Sat Apr 20 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota and west central Wisconsin. * WHEN...Until 8 AM CDT Sunday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ060-062-211300- /O.CON.KMPX.FR.Y.0001.240421T0500Z-240421T1300Z/ Hennepin-Ramsey- Including the cities of Minneapolis and St Paul 958 PM CDT Sat Apr 20 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Hennepin and Ramsey Counties. * WHEN...Until 8 AM CDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JRB
194 WWUS73 KMPX 210833 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 333 AM CDT Sun Apr 21 2024 MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-211300- /O.CON.KMPX.FZ.W.0003.000000T0000Z-240421T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- Including the cities of Red Wing, Chippewa Falls, Madison, Gaylord, Albert Lea, Blue Earth, Hudson, Eau Claire, Shakopee, Chanhassen, Montevideo, Chaska, St James, Fairmont, Stillwater, Redwood Falls, Mankato, Faribault, Blaine, Granite Falls, Monticello, Owatonna, New Ulm, Victoria, Le Sueur, Durand, Litchfield, Waseca, Willmar, Hutchinson, Menomonie, St Peter, Olivia, River Falls, and Hastings 333 AM CDT Sun Apr 21 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota and west central Wisconsin. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MNZ060-062-211300- /O.CON.KMPX.FR.Y.0001.000000T0000Z-240421T1300Z/ Hennepin-Ramsey- Including the cities of Minneapolis and St Paul 333 AM CDT Sun Apr 21 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Hennepin and Ramsey Counties. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
375 WWUS73 KMPX 211257 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 757 AM CDT Sun Apr 21 2024 MNZ054-056>059-061-063>070-073>078-082>085-091>093-WIZ023>028-211400- /O.EXP.KMPX.FZ.W.0003.000000T0000Z-240421T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Anoka-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- Including the cities of Hudson, Redwood Falls, Le Sueur, Waseca, Eau Claire, Chaska, St Peter, River Falls, Stillwater, Chanhassen, Faribault, Montevideo, Red Wing, Chippewa Falls, Monticello, Hutchinson, Victoria, Owatonna, Albert Lea, Hastings, St James, Durand, Olivia, Mankato, New Ulm, Litchfield, Menomonie, Gaylord, Shakopee, Fairmont, Granite Falls, Madison, Blaine, Willmar, and Blue Earth 757 AM CDT Sun Apr 21 2024 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... $$ MNZ060-062-211400- /O.EXP.KMPX.FR.Y.0001.000000T0000Z-240421T1300Z/ Hennepin-Ramsey- Including the cities of St Paul and Minneapolis 757 AM CDT Sun Apr 21 2024 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... $$ Borghoff
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Apr 20, 12:23 PM CDT, 1 hour 43 minutes earlier. Its key messages:
- Final push of snow showers moving through this morning. Little to no accumulation expected.
- Quiet weather through the weekend, with a couple of systems to move across the area at the start and end of next week.
Area forecast discussion, Apr 20, 12:23 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1223 PM CDT Sat Apr 20 2024 .KEY MESSAGES... - Final push of snow showers moving through this morning. Little to no accumulation expected. - Quiet weather through the weekend, with a couple of systems to move across the area at the start and end of next week. && .DISCUSSION... Issued at 311 AM CDT Sat Apr 20 2024 The brief return of winter excitement is starting to wane off this morning, as the returns on radar have become fewer and fewer across the area. We had a brief, heavy snow shower around 1:30AM at MPX that was able to start accumulating, but it couldn't quite break a tenth given the wind and the fact that it only lasted for 5-10 minutes. The area that has had the best shot of seeing measurable snow is along a line just north of I-94 between St. Cloud and Maple Grove. This particular snow shower has led to visibilities as low as 2 miles for up to 30 minutes in some locations. Any other night dwellers out there will see this shower gingerly slice through the Twin Cities metro over the next hour or so. Daytime temperatures will look to recover today as the upper-level trough pushes further east, carrying the coldest mass of air along with it. Nighttime temperatures will still likely drop near or below freezing for most, leading to the third night in a row of potential impact for susceptible vegetation. Some good news, this evening we will see a weakening of our persistent westerly winds, as well as clouds clearing from the northwest to southeast. With the help of 850hPa WAA, temperatures will have good chance at reaching the 60s for most on Sunday. As temperatures warm, RH values will bottom out in the low-mid 20s, elevating fire weather concerns. On the flip side, the lack of strong wind gusts should help mitigate any concerns. It will be something to keep an eye on through the weekend though. A return to an active pattern is still on tap as we head into next week. A relatively weak Clipper system will roll down from Saskatchewan into the Upper Midwest Monday into Tuesday. Much of Minnesota and Wisconsin will remain in the warm sector, keeping any precipitation as rain. QPF will be light, with the highest totals likely being only a few tenths at most. A strengthening Colorado Low will look to steal the show by the end of the week. Both moisture and convective potential look promising, and the specifics of this system will certainly bear watching throughout the upcoming days. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1220 PM CDT Sat Apr 20 2024 Gradual northwest to southeast clearing will continue for the first few hours of the TAF as the line of lower level stratus moves off, leaving us with SKC to FEW clouds for the remainder of the period. Winds will continue at 270-300 at 10-15kts gusting up to 25kts through the afternoon before dropping back overnight. More gusts to around 20kts possible tomorrow during the day. KMSP...No additional concerns. VFR throughout the period. /OUTLOOK FOR KMSP/ MON...VFR early, then chc MVFR/-SHRA. Wind S 15-20G30kts. TUE...MVFR/-SHRA, then VFR. Wind NW 15-20G30kts. WED...VFR. Wind E 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BED AVIATION...TDH
Hazardous weather outlook, Apr 20, 11:55 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1155 AM CDT Sat Apr 20 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1155 AM CDT Sat Apr 20 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Sub-freezing temperatures are expected for most of the area late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sub-freezing temperatures are expected early Sunday morning and possibly early Wednesday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 2:06 PM CDT | Frost Advisory | MPX | Hennepin, Ramsey | 18 hr |
Nearby
Freeze Warnings in Minnesota, 2024Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.